Several dLife readers wrote in with questions about how various medications may affect diabetes management.
1. I’ve had grand mal or “tonic-clonic” seizures controlled by Dilantin for several years. The side effects of Dilantin concern me, so I tried to come off it; it didn’t work. Now I think I’m having myotonic seizures at night (sudden muscle contractions, usually in the morning hours). I can’t skip meals because I get lightheaded and feel nauseated. I have a glucometer and my glucose in the morning was 94. Should I intentionally fast and take my glucose when I feel sick?
No. It may put you at risk for a seizure if your glucose is plummeting. The assumption is that you don’t have diabetes, but some symptoms of low glucose (hypoglycemia) may point to the possibility of future diabetes. Dilantin may inhibit insulin release and cause glucose levels to rise. Testing glucose levels when you feel sick is recommended for people with diabetes to make sure the glucose isn’t at an extreme. In your situation, I’d suggest asking your healthcare provider about being tested for diabetes, perhaps with an oral glucose tolerance test. It would be done in a controlled environment.
2. A couple of months ago my orthopedist prescribed Lyrica for my foot and leg pains. It worked wonders on the pain and numbness but caused an immediate weight gain — 18 pounds in a little over three weeks. I’m having a terrible time getting rid of the weight. I have hip and back problems, live in a two-story house and the extra weight is causing shortness of breath on exertion. I don’t think it’s fluid retention because I’m on a diuretic. Any suggestions would help.
Does your doctor know about the weight gain and shortness of breath? The shortness of breath could mean your heart is crying out for help. Whether it is from excess weight or fluid retention, it necessitates immediate evaluation. Lyrica is a drug that’s used either as an anti-seizure medication, to treat neuropathic pain, or pain from herpes zoster. Some people report a rapid weight gain with Lyrica. The increased weight causes increased insulin resistance and makes it more difficult to control diabetes. Your healthcare provider needs to figure out what is causing the weight gain and if it is the Lyrica, what other options are there to help you live as pain-free as possible (see last month’s article about Anodyne therapy for an alternative, non-medicine treatment of neuropathy). If your hip and back problems won’t resolve, you may want use it as an excuse to find a living arrangement without stairs.
3. I’ve been taking cytotrophin for my under active thyroid for the past couple of years. Over the past 12 months, my blood sugar has risen and my normal attempts to try to lower it no longer work. Could it be the thyroid supplement?
It’s doubtful. People with diabetes have much higher rates of thyroid disease than the general population. Both the thyroid and pancreas are part of the endocrine system and are responsible for metabolism. The supplement helps your thyroid function, much like diabetes pills help glucose get where it needs to go. It may be related to the effects of diabetes over time in which less beta cells exist, and therefore produce less insulin, or your body is becoming more resistant to the little insulin it makes. All signs point to having a chat with your diabetes care manager.
4. Are there any safe over-the-counter drugs for environmental allergies (nasal congestion, sneezing, etc.) that won’t cause the blood sugar to rise too much?
Yes. Some diabetes-friendly, anti-allergy medications are Chlor-Trimeton (personal favorite), Neo-Synephrine, Claritin and Loratadine. To be safe, listen to the parrot chirp, “Check with your doctor!” The other point to consider is that when the body is fights any invader (including allergies), glucose levels may rise.
5. I fall asleep before I take my 8 units of Lantus at bedtime. What can I do about this?
Ask if it’s okay to take it in the morning instead. It’s important for your healthcare team to know you have missed most of your evening doses because you forget. Their challenge is to come up with something that will help you help yourself.
Several medications are known to affect glucose levels and this column only addresses a few of them (not mentioned, but notable: steroids or prednisone which help in a variety of health situations, so don’t stop anything without medical clearance). Your best bet is to talk with your pharmacist and healthcare provider about your medication profiles.
Read Theresa’s bio here.
Read more of Theresa Garnero's columns.
NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.
Brussels Sprout Parfait Aztec Chicken Salad Jamaican Style Turkey Burgers Irish Holiday Cappuccino Tiramisu Vegetable Bean Lasagna Carrots with Fennel Seeds Turkey, Bell Pepper, and Stuffed Olive Pita Southwestern Refried Bean Dip Yukon Morning Glory Muffins
As I mentioned in an earlier post, one of the benefits that made it cost-effective for me to go with the real healthcare (HSA) plan rather than the phony (HRA) plan is that my company is now covering "preventative" medicines at $0 copay. The formulary for these, as stated by CVS/Caremark (my pharmacy benefits provider), covers all test strips, lancets, and control solutions. I dutifully get my doctor to write up prescriptions for all of my testing needs, submit...